Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Denver/Boulder, CO

July 8, 2008Logan County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 8, 2008, 5:32 PM MDT for Logan County, Colorado. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 5:32 PM MDT (23:32 UTC)
Expired
Jul 8, 2008, 7:16 PM MDT
In force
104 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1978 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 082332
FFWBOU
COC075-090230-
/O.NEW.KBOU.FF.W.0005.080708T2332Z-080709T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 830 PM MDT

* AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 5 MILES EAST OF STERLING. THIS
  STORM WAS MOVING SOUTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROCTOR... 
  PADRONI...NORTH STERLING RESERVOIR AND ILIFF.

VERY HEAVY RAIN...BETWEEN 1 AND 2 INCHES...HAVE FALLEN FROM STORMS 
TO THE NORTH AND EAST OF STERLING AS WELL AS FROM STORMS WEST OF 
PEETZ TOWARDS WESTPLAINS.  REPORTS FROM THE TOWN OF ILIFF INDICATE 
MANY FIELDS ARE UNDERWATER AND THERE IS SOME STREET FLOODING.

AT THIS POINT IT APPEARS THAT THE MAJORITY OF THE RAIN AND FLOODING 
WILL STAY OUT OF THE MAIN PARTS OF STERLING.  THE SOUTHEAST SECTIONS 
OF THE CITY WILL SEE MOST OF THE RAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4052 10286 4050 10312 4076 10323 4069 10335
      4093 10347 4090 10288

$$
1 follow-up statement
000 
WGUS75 KBOU 090116
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT TUE JUL 8 2008

COC075-090123-
/O.CAN.KBOU.FF.W.0005.000000T0000Z-080709T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN CO-
716 PM MDT TUE JUL 8 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LOGAN
COUNTY...

THE STORMS THAT PRODUCED THE HEAVY RAINS IN CENTRAL LOGAN COUNTY 
EARLIER THIS EVENING HAVE MOVED SOUTH OF THE AREA AND ARE IN THE 
PROCESS OF DISSIPATING.  NO FURTHER REPORTS OF FLOODING HAVE BEEN 
RECEIVED.

LAT...LON 4052 10286 4050 10312 4076 10323 4069 10335
      4093 10347 4090 10288

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:20 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 8, 3:20 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT TUE JUL 8 2008

.SHORT TERM...DAYTIME HEATING COMBINED WITH A WEAK UPPER TROUGH OVER
SOUTHEAST WYOMING HAS BEEN ENOUGH TO SET OFF A ROUND OF AFTERNOON
THUNDERSTORMS OVER THE MOUNTAINS AND URBAN CORRIDOR.  SHOWERS HAVE
BEEN RE-DEVELOPING OVER THE MOUNTAINS AND FOOTHILLS THROUGH THE
AFTERNOON...AND MIGHT CYCLE THROUGH ONCE OR TWICE MORE BEFORE
EVENING COOLING TURNS OFF THE CONVECTION.  SKIES WILL CLEAR
OVERNIGHT BUT THE FLOW PATTERN ALOFT WILL CHANGE VERY LITTLE OVER
THE NEXT 24 HOURS.  NAM AND GFS INDICATE ANOTHER ROUND OF SHOWERS
OVER THE MOUNTAINS AGAIN ON WEDNESDAY.  WITH WEAK FLOW ALOFT BEING
UNABLE TO MOVE THE MOISTURE OUT OF THE REGION...DAYTIME HEATING WILL
PRODUCE AFTERNOON INSTABILITY AND MORE SHOWERS.  TEMPERATURES AT 700
MB SHOW A LITTLE WARMING FOR WEDNESDAY AFTERNOON...BUT NOT ENOUGH TO
COMPLETELY CAP THE CONVECTION.  A SURFACE LOW WILL ALSO STILL BE IN
PLACE TO INDUCE SOME UPSLOPE SOUTHEASTERLY FLOW ACROSS THE PLAINS.
OFF TO OUR SOUTHEAST...THE STALLED FRONT OVER OKLAHOMA AND SOUTHERN
KANSAS WILL BE ENOUGH TO KEEP SIGNIFICANT AMOUNTS OF GULF MOISTURE
FROM ADVECTING ONTO THE EASTERN PLAINS.  THEREFORE...SHOWER ACTIVITY
OVER OUR FORECAST AREA WILL BE PRIMARILY LIMITED TO THE MOUNTAINS
AND ADJACENT PLAINS.

.LONG TERM...VERY WARM AND DRY CONDITIONS ARE IN STORE FOR THURSDAY
AND FRIDAY. WILL KEEP THE PLAINS DRY FOR BOTH DAYS. SHOULD BE
DIFFICULT FOR STORMS TO FORM WITH MODELS SHOWING LIS AROUND ZERO
AND DEW POINTS IN THE 30S. WILL KEEP A SLIGHT CHANCE FOR STORMS IN
THE MOUNTAINS AND FOOTHILLS THURSDAY. PRECIPITABLE WATER VALUES FALL
BELOW A QUARTER INCH OVER THE MOUNTAINS FRIDAY...THUS WITH THE DRY
AIRMASS IN PLACE DONT EXPECT ANY STORM DEVELOP FRIDAY AFTERNOON.

AN UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN U.S. FRIDAY WILL
HELP PUSH A COLD FRONT THROUGH THE AREA FRIDAY. WONT SEE A BIG DROP
IN TEMPERATURES FRIDAY BEHIND THE FRONT AND WILL HAVE TO WAIT UNTIL
SATURDAY FOR THE LAGGING COOLER AIR TO REACH THE FRONT RANGE.

MOISTURE WILL INCREASE BEHIND THE FRONT AND THE SLIGHT CHANCE FOR
THUNDERSTORMS WILL RETURN SATURDAY. MOISTURE WILL CONTINUE TO SLOWLY
ADVECT INTO THE AREA SUNDAY AND INTO EARLY NEXT WEEK. THIS WILL
BRING INCREASED THUNDERSTORM ACTIVITY THROUGH TUESDAY. MODELS
INDICATE A WEAK SHORT WAVE WILL PASS THROUGH THE STATE SUNDAY. THIS
MAY INCREASE THUNDERSTORM ACTIVITY SUNDAY ACROSS THE AREA.

&&

.AVIATION...SCATTERED THUNDERSTORMS PRESENTLY OVER THE DENVER METRO
AREA AND KDEN SHOULD BE COME TO AN END BY 01Z.  VFR CIGS AND VSBYS
SHOULD PREVAIL THROUGH THE PERIOD.  THE AIRMASS WILL STABILIZE AFTER
01Z WITH WINDS RETURNING TO DIURNAL PATTERNS.  MOSTLY CLEAR SKIES
OVERNIGHT AND WEDNESDAY MORNING.  DAYTIME HEATING ON WEDNESDAY WILL
GENERATE ANOTHER ROUND OF AFTERNOON SHOWERS OVER THE MOUNTAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KDRBY/MEIER
Hazardous weather outlook, Jul 8, 11:05 AM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT TUE JUL 08 2008

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT TUE JUL 08 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG DAYTIME HEATING...LINGERING MOISTURE AT LOW LEVELS ACROSS
NORTHEAST COLORADO AND A WEAK UPPER DISTURBANCE PASSING OVER THE
NEBRASKA PANHANDLE WILL PRODUCE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.  BY LATE THIS MORNING...A BROKEN LINE
OF SHOWERS HAD DEVELOPED OVER THE CONTINENTAL DIVIDE AND BEGUN
MOVING SOUTHEASTWARD.  ALTHOUGH THE AMOUNTS OF LOW LEVEL MOISTURE
OVER NORTHEAST COLORADO ARE LOWER THAN IN THE PAST FEW DAYS...IT
APPEARS THAT THE DAYTIME HEATING AND PASSING WEATHER DISTURBANCE
WILL BE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS THROUGH THE
AFTERNOON.  THERE WILL BE A SMALL THREAT OF HAIL WITH THE
THUNDERSTORMS...BUT BY LATE AFTERNOON IT IS ALSO POSSIBLE THAT SOME
STORMS MAY BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL.  LOCATIONS ALONG THE FOOTHILLS AND URBAN CORRIDOR WILL
HAVE THE HIGHEST PROBABILITY OF HEAVY RAINFALL FROM SLOW MOVING
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL BE HOTTER AND DRIER ON WEDNESDAY...THURSDAY AND FRIDAY WITH
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY NEAR
THE HIGHER TERRAIN. AN INCREASE IN MOISTURE OVER THE WEEKEND WILL
BRING GREATER THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DANKERS/MEIER

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.